Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS Tallahassee, FL

June 24, 2020Randolph County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 24, 2020, 4:01 PM EDT for Randolph County, Terrell County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 4:01 PM EDT (20:01 UTC)
Expired
Jun 24, 2020, 4:45 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 99 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:36 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS52 KTAE 242001
SVRTAE
GAC243-273-242045-
/O.NEW.KTAE.SV.W.0159.200624T2001Z-200624T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
401 PM EDT Wed Jun 24 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Randolph County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 445 PM EDT.

* At 401 PM EDT, a severe thunderstorm was located near Shellman, or
  10 miles southwest of Dawson, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dawson, Shellman, Sasser, Bronwood, Bridges Crossroad, Herod,
  Yeomans, Clarks Mill, Dawson Municipal A/P, Graves, Oakville,
  Martins Crossroads, Chickasawhatchee and Doverel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3192 8439 3164 8430 3164 8464 3173 8470
TIME...MOT...LOC 2001Z 262DEG 31KT 3170 8459 

HAIL...1.00IN
WIND...60MPH
 
$$

72-BUNKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:13 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 1:13 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
113 PM EDT Wed Jun 24 2020

.NEAR TERM [Tonight Through Tomorrow]...

SPC has expanded much of the area northwest of the FL Big Bend into
the slight risk for severe thunderstorms this afternoon and evening.
Damaging winds remain the primary threat mainly near and north of
I-10 with an isolated tornado or two possible. Patchy fog is also
possible tonight. Additional thunderstorms are likely on Thursday,
with isolated damaging winds again possible. The combination of
heat and humidity will make it feel close to 100 degrees over the
next couple of days.

.SHORT TERM [Tomorrow Night Through Friday]...

Through the short term period on Thursday night and Friday, the
elongated vorticity streamer extending from Louisiana towards
northern South Carolina is expected to weaken over the area as
upper level ridging develops and builds over the region from the
south. Friday is expected to remain dry as a surface high pressure
system is expected to develop over south Georgia. The ridge
building across the region will lead to increased heights and thus
warmer than average temperatures across the region on Friday. High
temperatures are expected to climb into the upper 90s across the
Florida Panhandle and Big Bend. Heat index values are expected to
reach 100 degrees for much of these areas. Farther north into
Georgia and Alabama, high temperatures will only climb into the
low 90s. Given the warm temperatures and substantial low level
moisture along the coast, there is the chance that a few sea-
breeze driven thunderstorms could develop in the late afternoon
hours on Friday.

.LONG TERM [Friday Night Through Wednesday]...

The aforementioned upper level ridge that is expected to build
over the region on Thursday night and Friday is expected to
further build across the region over the weekend and the early
part of next week. The warm temperatures are expected to linger
through Saturday; however, by Sunday high temperatures are
expected to drop back down into the low 90s across the area.
Overall, seabreeze convection will be possible through the weekend
and early part of next week as PW values remain elevated at around
1.5 inches or greater.

Currently there is great model uncertainty between the GFS and
ECMWF models around the Tuesday/Wednesday time frame next week.
The ECMWF is suggesting an extremely winter like scenario with a
negative phase of the NAO developing across Greenland. This is
expected to force an upper level trough southward along the
eastern seaboard creating a back-door front scenario across our
region. If this scenario occurs, the area would experience much
cooler and wetter conditions.

The GFS does not have this scenario occurring next week; however,
upper level ridging looks to persist in the model. The GFS has
northwesterly flow develop across our region, with shortwave
troughs ejecting southward across our region. This would lead to a
wetter pattern towards our eastern zones, but a drier patter for
our western zones.

Nevertheless, there is much uncertainty in the forecast beyond
the early work week time period as the upper level flow pattern
becomes convoluted over time. This may be because a rather strong
negative NAO is expected to develop in the next several days.

&&

.AVIATION...
[Through 18Z Thursday]

Today, brief restrictions in scattered TSRA outside of ECP 18Z-02Z.
Southwest winds will gust 20-25 kts with gusts in excess of 40 kts
in brief TSRA. Overnight, MVFR cigs after 06Z w/highest confidence
at ABY and VLD- exceptions will be VFR at ECP and brief IFR at TLH
in fog around 10Z. Winds will be light and variable overnight. On
Thursday, improvement to VFR after 12Z, although restrictions may
linger at ABY.

&&

.MARINE...

Moderate southwesterly flow around 10 kts will continue through
the remainder of the day today; however, winds are expected to
become calm through the weekend as high pressure builds over the
region starting Thursday night. Showers and thunderstorms are
expected to be numerous today and tomorrow; however, a more
typical diurnal seabreeze driven thunderstorm activity will return
on Friday and continue through the weekend.

&&

.FIRE WEATHER...

Outside of high dispersions, hazardous fire weather conditions are
not expected.

&&

.HYDROLOGY...

Convection is expected to be widespread again today, and possibly
into Thursday across Alabama and Georgia. Average rain amounts in
these areas over the next two days will be in the 1-2" range with
isolated higher amounts between 2-3" in slower moving storms or
areas impacted by multiple storms. Friday through the weekend will
feature a transition back to more typical summertime scattering of
storms along the seabreeze. In general flooding is not anticipated
over the next few days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   93  73  95  73  96 /  80  20  30   0  10
Panama City   89  77  90  77  92 /  30  20  20   0  10
Dothan        89  72  88  71  92 /  70  40  50  10  10
Albany        91  72  89  73  92 /  80  40  40  10  10
Valdosta      92  71  92  72  94 /  70  10  30   0  10
Cross City    93  72  94  73  97 /  20  10  10   0  10
Apalachicola  88  77  89  76  90 /  20  10  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...LF
MARINE...Bunker
FIRE WEATHER...LF
HYDROLOGY...Bunker

In the hours before

Special weather statement, Jun 24, 3:25 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
325 PM EDT Wed Jun 24 2020

FLZ017>019-GAZ159-160-242015-
Inland Jefferson FL-Madison FL-Leon FL-Brooks GA-Lowndes GA-
325 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...EAST CENTRAL
LEON...NORTHWESTERN MADISON...SOUTH CENTRAL LOWNDES AND SOUTHERN
BROOKS COUNTIES UNTIL 415 PM EDT...

At 325 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Quitman to near
Tallahassee. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Tallahassee, Florida A And M, Ralford Greenway, Dills,
Hamburg, Nash, Drifton, Lovett, Nankin, Casa Blanco, Chaires,
Empress, Waukeenah, State Capital Complex, Governors Square Mall,
Lake Miccosukee, Apalachee Regional Park, Indian Head Acres and
Chaires Crossroads.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Georgia.

LAT...LON 3040 8383 3041 8436 3066 8379 3066 8375
      3068 8374 3070 8370 3067 8321
TIME...MOT...LOC 1925Z 268DEG 26KT 3064 8367 3044 8420
Local storm report, Jun 24, 3:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     WOODVILLE               30.31N 84.25W
06/24/2020  M44 MPH          LEON               FL   PUBLIC

            WOODVILLE PRE-K-8 WEATHERSTEM MEASURED A
            GUST TO 44MPH.

&&

JLF
Special weather statement, Jun 24, 3:29 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
329 PM EDT Wed Jun 24 2020

ALZ067-GAZ120>122-242015-
Henry AL-Quitman GA-Randolph GA-Clay GA-
329 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...NORTHWESTERN
CLAY...NORTHWESTERN RANDOLPH AND QUITMAN COUNTIES UNTIL 415 PM
EDT/315 PM CDT/...

At 328 PM EDT/228 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Georgetown, Walter F. George Lock And Dam, Wire Bridge,
Walter F George Lake, Bonapartes Retreat, Standleys Store, Watson
Crossroads, Double Bridges, Crossroads, Ricks Place, Pecan, Thomas
Mill Creek, Hatcher, Morris, Jones Crossing, Bethel, Benevolence,
Springvale and Cotton Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for southeastern Alabama...and southwestern Georgia.

LAT...LON 3198 8504 3198 8501 3197 8495 3195 8496
      3192 8491 3193 8480 3192 8480 3192 8469
      3160 8499 3161 8521 3176 8517 3177 8516
      3177 8512 3178 8514 3189 8513 3190 8511
      3194 8508 3199 8507
TIME...MOT...LOC 1928Z 236DEG 31KT 3169 8513

72-BUNKER
Special weather statement, Jun 24, 3:39 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
339 PM EDT Wed Jun 24 2020

ALZ067-GAZ142-242030-
Henry AL-Early GA-
339 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY AND NORTHWESTERN
EARLY COUNTIES UNTIL 430 PM EDT/330 PM CDT/...

At 339 PM EDT/239 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Headland, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Headland, Newville, Haleburg, Headland Municipal A/P, Barnes,
Tumbleton, Miller, Hardwickburg, Grandberry Crossroads, Hayes and
Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for southeastern Alabama...and southwestern Georgia.

LAT...LON 3158 8508 3153 8504 3152 8505 3152 8504
      3149 8503 3149 8502 3142 8498 3132 8532
      3139 8538
TIME...MOT...LOC 1939Z 247DEG 22KT 3138 8528

72-BUNKER
Special weather statement, Jun 24, 3:45 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT Wed Jun 24 2020

GAZ159>161-242030-
Brooks GA-Lanier GA-Lowndes GA-
345 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANIER...LOWNDES AND
CENTRAL BROOKS COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Moody Air Force Base to
near Quitman. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Park, Quitman, Valdosta, Hahira, I-75 At Exit 16, Moody Air
Force Base, Remerton, Dasher, Morven, Barretts, Clyattville, Brooks
Co A/p, I-75 At Exit 11, Dixie, Naylor, Barney, Greenwood, Twin
Lakes, Valdosta Regional Airport and Kinderlou.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Georgia.

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8312 3079 8313
      3071 8314 3066 8323 3069 8372 3101 8354
      3100 8297 3087 8297
TIME...MOT...LOC 1944Z 278DEG 17KT 3090 8310 3084 8350
Special weather statement, Jun 24, 3:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
353 PM EDT Wed Jun 24 2020

FLZ017-018-027-242045-
Inland Jefferson FL-Inland Wakulla FL-Leon FL-
353 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...WEST
CENTRAL JEFFERSON AND SOUTHEASTERN LEON COUNTIES UNTIL 445 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodville, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, Wakulla, Cody, Fanlew, Lake Munson, Wakulla Springs,
Lutterloh, Bethel, Natural Bridge, Eight Mile Pond and Vereen.

LAT...LON 3020 8431 3036 8436 3043 8402 3026 8398
TIME...MOT...LOC 1952Z 257DEG 19KT 3031 8421

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:06 PM EDTSpecial Weather StatementTAEGrady39 min
Jun 24, 2:25 PM EDTSpecial Weather StatementTAECalhoun50 min
Jun 24, 2:40 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Terrell35 min
Jun 24, 2:49 PM EDTSpecial Weather StatementTAEColquitt41 min
Jun 24, 2:56 PM EDTSpecial Weather StatementTAEBerrien49 min
Jun 24, 3:09 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Worth31 min
Jun 24, 3:29 PM EDTSpecial Weather StatementTAEClay, Quitman46 min
Jun 24, 3:40 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier35 min
Jun 24, 3:45 PM EDTSpecial Weather StatementTAEBrooks, Lowndes45 min
Jun 24, 3:46 PM EDTSevere Thunderstorm WarningTAEQuitman, Randolph29 min
Jun 24, 4:07 PM EDTSpecial Weather StatementTAEMitchell38 min
Jun 24, 4:15 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier30 min
Jun 24, 4:39 PM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes18 min
Jun 24, 4:43 PM EDTSpecial Weather StatementTAELee, Terrell47 min
Jun 24, 4:45 PM EDTSpecial Weather StatementTAEColquitt60 min
Jun 24, 5:04 PM EDTSevere Thunderstorm WarningTAELee, Turner, Worth41 min
Jun 24, 7:31 PM EDTSpecial Weather StatementTAEQuitman44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.